Abstract: TH-PO1129

Occurrence of Proton-Pump Inhibitor-Induced Severe Hypocalcemic Hypomagnesemia Only after Thiazide Withdrawal: A Case Report

Session Information

Category: Fluid, Electrolytes, and Acid-Base

  • 704 Fluid, Electrolyte, Acid-Base Disorders

Authors

  • Kita, Yohei, Division of Nephrology and Hypertension, Department of Internal Medicine, St. Marianna University School of Medicine., Kawasaki-shi, Kanagawa, Japan
  • Uehara, Atsuko, Division of Nephrology and Hypertension, Department of Internal Medicine, St. Marianna University School of Medicine., Kawasaki-shi, Kanagawa, Japan
  • Sakurada, Tsutomu, Division of Nephrology and Hypertension, Department of Internal Medicine, St. Marianna University School of Medicine., Kawasaki-shi, Kanagawa, Japan
  • Shibagaki, Yugo, Division of Nephrology and Hypertension, Department of Internal Medicine, St. Marianna University School of Medicine., Kawasaki-shi, Kanagawa, Japan
Background

Although relatively common, hypomagnesemia is often undiagnosed because its clinical significance is underrated and therefore magnesium levels are not routinely checked. Symptomatic hypocalcemia is a key indicator for a diagnosis of hypomagnesemia; however, if patients are administered thiazide, hypocalcemia is masked, which may disguise hypomagnesemia. We describe a case of symptomatic hypocalcemic hypomagnesemia after thiazide withdrawal. The patient was a 79-year-old woman with a medical history of asthma, chronic heart failure, diabetes mellitus, and hypothyroidism. Five weeks prior to admission, she developed thiazide-induced hyponatremia and thiazide was discontinued. Two weeks before admission, she experienced hand tremors and found it difficult to hold chopsticks. Two days before admission, she vomited and was admitted to our hospital. A physical examination revealed Trousseau’s sign and her albumin-corrected calcium and magnesium levels were 5.8 mg/dL and 0.4 mg/dL, respectively, revealing hypocalcemia and hypomagnesemia. Urine magnesium was low, which indicated increased gastrointestinal magnesium excretion. We reviewed the medical charts and discovered that 4 years earlier, her serum magnesium was 2.2 mg/dL; but 2 years earlier, it had already decreased to 0.4 mg/dL, which indicated that her hypomagnesemia had been present for at least 2 years. As the patient had started proton-pump inhibitor therapy approximately 2 years previously, proton-pump inhibitor-induced hypomagnesemia was strongly suspected. Hypocalcemia was thought to result from decreased parathyroid hormone secretion and increased parathyroid hormone resistance induced by hypomagnesemia. We hypothesized that symptomatic and profound hypocalcemia had not developed over the previous 2 years because the concomitant use of thiazide contributed to calcium reabsorption; thus, the thiazide withdrawal 5 weeks earlier had triggered progressive hypocalcemia. We withdrew the proton-pump inhibitor and prescribed a calcium and magnesium supplement, which normalized serum calcium and magnesium with symptomatic improvements. Our findings indicated that even severe hypomagnesemia may be overlooked in patients with concomitant use of a proton-pump inhibitor and thiazide.